Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 15, NWS Salt Lake City, UT

May 22, 20246 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at May 22, 2024, 11:12 PM MDT for 6 counties in Utah. It took effect at May 23, 2024, 12:00 AM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 22, 2024, 11:12 PM MDT (05:12 UTC)
In effect from
May 23, 2024, 12:00 AM MDT
Expired
May 23, 2024, 3:00 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 113 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 5.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3800 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS75 KSLC 230512
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1112 PM MDT Wed May 22 2024

UTZ101-106-115-116-230900-
/O.NEW.KSLC.WI.Y.0015.240523T0600Z-240523T0900Z/
Great Salt Lake Desert and Mountains-Utah Valley-Western Millard
and Juab Counties-Eastern Juab/Millard Counties-
Including the cities of Payson, Fillmore, Park Valley, Delta,
Little Sahara, Provo, Scipio, Lehi, Nephi, Dugway, and Wendover
1112 PM MDT Wed May 22 2024

...WIND ADVISORY IN EFFECT UNTIL 3 AM MDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Eastern Juab/Millard Counties, Western Millard and Juab 
  Counties, Great Salt Lake Desert and Mountains, and Utah Valley.

* WHEN...Until 3 AM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strong cross winds will continue along I-80 
  into the overnight hours, and will spread across Highway 50 after 
  midnight. Strong winds approaching 60 mph can also be expected in 
  northern Utah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MPS
1 follow-up statement
754 
WWUS75 KSLC 230856
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
256 AM MDT Thu May 23 2024

UTZ101-106-115-116-231000-
/O.EXP.KSLC.WI.Y.0015.000000T0000Z-240523T0900Z/
Great Salt Lake Desert and Mountains-Utah Valley-Western Millard
and Juab Counties-Eastern Juab/Millard Counties-
Including the cities of Payson, Fillmore, Park Valley, Delta,
Little Sahara, Provo, Scipio, Lehi, Nephi, Dugway, and Wendover
256 AM MDT Thu May 23 2024

...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Winds have decreased in the wake of a cold front early this morning. 
Gusts in the 30 mph range will persist for a few more hours, however 
these winds will remain below advisory criteria, and thus the Wind 
Advisory will be allowed to expire.

$$

MPS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 22, 3:58 PM MDT, 7 hours 14 minutes earlier.

Area forecast discussion, May 22, 3:58 PM MDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
358 PM MDT Wed May 22 2024

.SYNOPSIS...Breezy southwesterly winds this afternoon
followed by of a mostly dry cold front, aside from some light
precip across far NE Utah and SW Wyoming, will move through
the region overnight tonight with breezy northwesterly winds
post-frontal. Cool and dry conditions will persist Thursday and
Friday. A more potent storm arrives late Friday into Saturday
bringing widespread rain while maintaining cool temperatures.

&&

.SHORT TERM (Through 12Z/6AM Friday)...Visible satellite depicts
an area of cyclonic circulation centered over southwestern
Washington. An associated cold front extends across southern
Idaho, approaching the Utah border. Areas of showers and
thunderstorms are along and behind this boundary. Ahead of this
boundary, strong southwesterly flow has allowed for deep mixing to
bring strong winds to the surface and temperatures about 10
degrees warmer than yesterday.

This storm will continue on a south/southeast trajectory which
will bring the aforementioned cold front through northern Utah
followed by central/southern Utah during the early morning hours.
A dry subcloud layer will keep conditions mostly dry across Utah
with the exception of some isolated valley rain and mountain snow
across far NE Utah and SW Wyoming, but amounts will generally only
amount to a trace or less. Given the dry surface and well mixed
boundary layer, any showers that do pop up over northern Utah will
be capable of producing locally gusty winds in addition to the
gusty northwesterly winds following the front. Some downsloping
winds along the lee side of the Wasatch Plateau in Emery county is
possible after the front passes through. This area should be
confined to the base of the mountains with ~50% chance of wind
gusts approaching 50 mph, but close to 0% chance of these winds
extending to the Emery/Ferron/Castle Dale area.

The airmass behind the front will be dry and much cooler with
Thursday afternoon highs running ~15 degrees cooler than
Wednesday's high temperatures. This airmass will modify quickly
headed towards southern Utah with little to no change in
temperature across far southern Utah.

.LONG TERM (After 12Z/6AM Friday), Issued 343 AM MDT...
Starting out on Friday, a
somewhat diffuse remnant baroclinic zone will remain draped from
west to east, likely somewhere across central Utah. Anticipate a few
isolated showers to develop over the high terrain Friday afternoon,
especially near the remnant boundary. While still below
climatological normal for late May, temperatures north of the
remnant boundary should see afternoon highs rebound upward about 5-
10F or so in comparison to highs on Thursday.

Friday night into Saturday another shortwave trough and associated
fairly weak surface reflection will push into/through the region. As
a result, will see precipitation chances gradually increase through
the night, likely becoming maximized Saturday afternoon as the
trough axis and associated surface features look to move through. If
timing holds, will also see a bit of a boost given some daytime
heating. Overall the system still doesn't appear too remarkable, but
will result in an uptick of more widespread scattered showers and a
few thunderstorms Saturday, with maybe a bit more noted along the
surface boundary. Given mean ensemble PWATs near to slightly above
normal, biggest concern would be any storms popping up and maturing
quickly enough over sensitive areas such as area slot canyons and
typically dry washes... Though even then it looks like mean storm
motion won't be exceptionally slow or anything. All the same, those
recreating accordingly (or elsewhere around the forecast region)
should at least keep an eye on the weather conditions. Afternoon
highs across the northern 2/3 of the forecast area will remain
similar to that of Friday, while the southern 1/3 will see a
cooldown of a few degrees or so.

In general, anticipate activity to gradually wind down Saturday
night into Sunday, though some guidance (such as the deterministic
GFS) show a second more robust shortwave and cold front pushing
through. Looking at ensemble scenarios, about 60% or so show more of
a departing trough with maybe some weak ridging starting to nose in
from the west. This would be the drier/warmer of the scenarios.
Around 20% of ensemble members have a weaker grazing type of trough,
which would be more likely to yield a bit cooler and unsettled
weather, primarily for the northern portions of the forecast region.
The remaining 20% of ensembles paint a picture more similar to the
deterministic GFS with a stronger shortwave/cold frontal passage,
which would be the wettest/coolest of the outcomes, and likely allow
for some impacts to spread a bit further south.

Model guidance continues to yield good consensus in a ridge
gradually building over the region Memorial Day on into midweek.
While there are some differences noted in just how quickly the ridge
builds in, pattern is likely to feature a fairly quick warmup and
dry conditions. By Tuesday, afternoon highs look likely to be
running about 5-10F above climatological normal for late May, with
further warming likely Wednesday as the ridge axis is forecast to be
close to overhead. As of this morning's run, the NBM now gives a 34%
chance for KSLC to see it's first 90F or higher day of the year. For
some others who may be looking for chances at 90F+, NBM gives a 0%
chance at KEVW, 4% chance at KLGU, 10% chance at KOGD, and 13%
chance at KPVU. While 90F+ is almost assured for those down in Lower
Washington County, NBM also gives a 10% chance to hit triple digits
at KSGU for Wednesday's high. Suffice to say, ready or not, a taste
of more Summer like conditions appears to be likely in some capacity.

&&

.AVIATION...KSLC...Winds will range from southwest to northwest into
the evening. Clouds will increase, with cold front building in
around 04Z or 05Z. The boundary will transition winds to the
northwest. Gusts around 25 knots are likely for a few hours once the
front pushes through. Isolated showers near the front could bring
gusty, erratic outflow winds. Northwest winds will prevail through
the day with clouds decreasing.

.REST OF UTAH AND SOUTHWEST WYOMING...Southwest winds will decrease
through the evening. A cold front will track into northern Utah and
southwest Wyoming, bringing broken to overcast ceilings with
isolated showers through around 09Z. Showers could bring gusty,
erratic outflow winds. Winds will transition to northwest with the
boundary, with gusts around 25 knots for a few hours behind it. The
front will track across southern Utah from roughly 09-12Z. Mostly
clear, dry conditions are likely throughout southern Utah, but
northwest winds will gust around 25 knots.

&&

.FIRE WEATHER...Breezy southwesterly winds will persist through
the afternoon before a mostly dry cold front moves through the
region overnight. A few light showers are possible across far NE
Utah and SW Wyoming with little to no accumulation expected. Winds
will shift to a gusty northwesterly behind the front with winds
decreasing a couple hours after the front moves through, although
winds across eastern Utah will stay elevated most of the day on
Thursday.

A cool and stable airmass moves in behind the front with dry
conditions remaining through Friday. Guidance has trended wetter
with a storm system arriving late Friday into Saturday bringing
widespread precipitation to most of the region, with higher
precipitation amounts focused across the northern half of the
area. Precipitation and cooler temperatures linger into Sunday
before a ridge builds next week that will bring increasing
temperatures and dry conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Mahan
LONG TERM...Warthen
AVIATION...Wilson
FIRE WEATHER...Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.